Alert archive / Massachusetts / Gale Warnings in 2026

Gale Warning 7, NWS Boston/Norton, MA

January 27, 2026

NWS Boston/Norton, MA issued this gale warning at Jan 27, 2026, 11:14 AM EST. It took effect at Jan 27, 2026, 5:00 PM EST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 27, 2026, 11:14 AM EST (16:14 UTC)
In effect from
Jan 27, 2026, 5:00 PM EST
Expired
Jan 28, 2026, 12:27 AM EST
In force
7 hr
Issued by
NWS Boston/Norton, MA

The text

As transmitted.

738 
WHUS71 KBOX 271614
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
1114 AM EST Tue Jan 27 2026

ANZ254>256-280515-
/O.NEW.KBOX.GL.W.0007.260127T2200Z-260128T0600Z/
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard
and Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out
to 20 nm South of Block Island-
1114 AM EST Tue Jan 27 2026

...GALE WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 1 AM EST
WEDNESDAY...

* WHAT...West winds 20 to 30 kt with gusts up to 35 kt and seas 
  7 to 10 feet expected.

* WHERE...In Massachusetts coastal waters, Coastal waters from 
  Provincetown MA to Chatham MA to Nantucket MA out 20 nm and 
  Coastal Waters extending out to 25 nm South of Marthas 
  Vineyard and Nantucket. In Rhode Island coastal waters, 
  Coastal Waters from Montauk NY to Marthas Vineyard extending 
  out to 20 nm South of Block Island.

* WHEN...From 5 PM this afternoon to 1 AM EST Wednesday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$

ANZ232>234-280515-
/O.CON.KBOX.UP.Y.0003.000000T0000Z-260127T1800Z/
/O.NEW.KBOX.SC.Y.0015.260127T2000Z-260128T1200Z/
Nantucket Sound-Vineyard Sound-Buzzards Bay-
1114 AM EST Tue Jan 27 2026

...FREEZING SPRAY ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...
...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
7 AM EST WEDNESDAY...

* WHAT...For the Freezing Spray Advisory, moderate accumulation 
  of freezing spray. For the Small Craft Advisory, west winds 15 
  to 25 kt with gusts up to 30 kt and seas 3 to 5 feet expected.

* WHERE...Nantucket Sound, Vineyard Sound and Buzzards Bay.

* WHEN...For the Freezing Spray Advisory, until 1 PM EST this 
  afternoon. For the Small Craft Advisory, from 3 PM this 
  afternoon to 7 AM EST Wednesday.

* IMPACTS...Operating a vessel in freezing spray is hazardous. 
  Freezing spray may render mechanical and electronic components 
  inoperative. Ice accretion on decks and superstructures may 
  result in some loss of stability. Conditions will be hazardous 
  to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should prepare for ice accumulation on their vessel and
consider altering plans to avoid or mitigate these hazardous
conditions. During freezing spray conditions, the U.S. Coast
Guard advises mariners to check and ensure all life-saving
devices remain free of ice. 

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ235-237-280515-
/O.NEW.KBOX.SC.Y.0015.260127T2000Z-260128T1200Z/
Rhode Island Sound-Block Island Sound-
1114 AM EST Tue Jan 27 2026

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
7 AM EST WEDNESDAY...

* WHAT...West winds 20 to 30 kt with gusts up to 35 kt and seas 
  4 to 7 feet expected.

* WHERE...Rhode Island Sound and Block Island Sound.

* WHEN...From 3 PM this afternoon to 7 AM EST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ231-251-280515-
/O.NEW.KBOX.SC.Y.0015.260127T2200Z-260128T1200Z/
Cape Cod Bay-Massachusetts Bay and Ipswich Bay-
1114 AM EST Tue Jan 27 2026

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
7 AM EST WEDNESDAY...

* WHAT...West winds 15 to 20 kt with gusts up to 30 kt and seas 
  2 to 4 feet expected.

* WHERE...Cape Cod Bay and Massachusetts Bay and Ipswich Bay.

* WHEN...From 5 PM this afternoon to 7 AM EST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ250-280515-
/O.NEW.KBOX.SC.Y.0015.260127T2200Z-260128T1500Z/
Coastal waters east of Ipswich Bay and the Stellwagen Bank
National Marine Sanctuary-
1114 AM EST Tue Jan 27 2026

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
10 AM EST WEDNESDAY...

* WHAT...West winds 15 to 20 kt with gusts up to 25 kt and seas 
  4 to 6 feet expected.

* WHERE...Coastal waters east of Ipswich Bay and the Stellwagen 
  Bank National Marine Sanctuary.

* WHEN...From 5 PM this afternoon to 10 AM EST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ236-280515-
/O.NEW.KBOX.SC.Y.0015.260127T2000Z-260128T0900Z/
Narragansett Bay-
1114 AM EST Tue Jan 27 2026

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
4 AM EST WEDNESDAY...

* WHAT...West winds 10 to 20 kt with gusts up to 30 kt and waves 
  2 to 4 feet expected.

* WHERE...Narragansett Bay.

* WHEN...From 3 PM this afternoon to 4 AM EST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ230-280515-
/O.NEW.KBOX.SC.Y.0015.260127T2200Z-260128T0900Z/
Boston Harbor-
1114 AM EST Tue Jan 27 2026

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
4 AM EST WEDNESDAY...

* WHAT...West winds 10 to 15 kt with gusts up to 25 kt and waves 
  1 to 2 feet expected.

* WHERE...Boston Harbor.

* WHEN...From 5 PM this afternoon to 4 AM EST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
2 follow-up statements
140 
WHUS71 KBOX 271943
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
243 PM EST Tue Jan 27 2026

ANZ254-255-280845-
/O.NEW.KBOX.UP.Y.0004.260127T2100Z-260128T1500Z/
/O.CON.KBOX.GL.W.0007.260127T2200Z-260128T0600Z/
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard
and Nantucket-
243 PM EST Tue Jan 27 2026

...FREEZING SPRAY ADVISORY IN EFFECT UNTIL 10 AM EST WEDNESDAY...
...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM EST WEDNESDAY...

* WHAT...For the Freezing Spray Advisory, moderate accumulation 
  of freezing spray expected. For the Gale Warning, west winds 
  20 to 30 kt with gusts up to 35 kt and seas 6 to 9 feet 
  expected.

* WHERE...Coastal waters from Provincetown MA to Chatham MA to 
  Nantucket MA out 20 nm and Coastal Waters extending out to 25 
  nm South of Marthas Vineyard and Nantucket.

* WHEN...For the Freezing Spray Advisory, until 10 AM EST 
  Wednesday. For the Gale Warning, until 1 AM EST Wednesday.

* IMPACTS...Operating a vessel in freezing spray is hazardous. 
  Freezing spray may render mechanical and electronic components 
  inoperative. Ice accretion on decks and superstructures may 
  result in some loss of stability. Strong winds will cause 
  hazardous seas which could capsize or damage vessels and 
  reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should prepare for ice accumulation on their vessel and
consider altering plans to avoid or mitigate these hazardous
conditions. During freezing spray conditions, the U.S. Coast
Guard advises mariners to check and ensure all life-saving
devices remain free of ice. 

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$

ANZ256-280600-
/O.CON.KBOX.GL.W.0007.260127T2200Z-260128T0600Z/
Coastal Waters from Montauk NY to Marthas Vineyard extending out
to 20 nm South of Block Island-
243 PM EST Tue Jan 27 2026

...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM EST WEDNESDAY...

* WHAT...West winds 25 to 35 kt and seas 7 to 10 feet expected.

* WHERE...Coastal Waters from Montauk NY to Marthas Vineyard 
  extending out to 20 nm South of Block Island.

* WHEN...Until 1 AM EST Wednesday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$

ANZ231-251-280845-
/O.NEW.KBOX.UP.Y.0004.260127T2100Z-260128T1500Z/
/O.CON.KBOX.SC.Y.0015.260127T2200Z-260128T1200Z/
Cape Cod Bay-Massachusetts Bay and Ipswich Bay-
243 PM EST Tue Jan 27 2026

...FREEZING SPRAY ADVISORY IN EFFECT UNTIL 10 AM EST WEDNESDAY...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST
WEDNESDAY...

* WHAT...For the Freezing Spray Advisory, moderate accumulation 
  of freezing spray expected. For the Small Craft Advisory, west 
  winds 15 to 20 kt with gusts up to 30 kt and seas 2 to 4 feet 
  expected.

* WHERE...Cape Cod Bay and Massachusetts Bay and Ipswich Bay.

* WHEN...For the Freezing Spray Advisory, until 10 AM EST 
  Wednesday. For the Small Craft Advisory, until 7 AM EST 
  Wednesday.

* IMPACTS...Operating a vessel in freezing spray is hazardous. 
  Freezing spray may render mechanical and electronic components 
  inoperative. Ice accretion on decks and superstructures may 
  result in some loss of stability. Conditions will be hazardous 
  to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should prepare for ice accumulation on their vessel and
consider altering plans to avoid or mitigate these hazardous
conditions. During freezing spray conditions, the U.S. Coast
Guard advises mariners to check and ensure all life-saving
devices remain free of ice. 

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ232>235-237-280845-
/O.CON.KBOX.SC.Y.0015.260127T2000Z-260128T1200Z/
/O.NEW.KBOX.UP.Y.0004.260127T2100Z-260128T1500Z/
Nantucket Sound-Vineyard Sound-Buzzards Bay-Rhode Island Sound-
Block Island Sound-
243 PM EST Tue Jan 27 2026

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST
WEDNESDAY...
...FREEZING SPRAY ADVISORY IN EFFECT UNTIL 10 AM EST WEDNESDAY...

* WHAT...For the Small Craft Advisory, west winds 20 to 30 kt 
  and seas 4 to 6 feet expected. For the Freezing Spray 
  Advisory, moderate accumulation of freezing spray expected.

* WHERE...In Massachusetts coastal waters, Nantucket Sound, 
  Vineyard Sound and Buzzards Bay. In Rhode Island coastal 
  waters, Rhode Island Sound and Block Island Sound.

* WHEN...For the Small Craft Advisory, until 7 AM EST Wednesday. 
  For the Freezing Spray Advisory, until 10 AM EST Wednesday.

* IMPACTS...Operating a vessel in freezing spray is hazardous. 
  Freezing spray may render mechanical and electronic components 
  inoperative. Ice accretion on decks and superstructures may 
  result in some loss of stability. Conditions will be hazardous 
  to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should prepare for ice accumulation on their vessel and
consider altering plans to avoid or mitigate these hazardous
conditions. During freezing spray conditions, the U.S. Coast
Guard advises mariners to check and ensure all life-saving
devices remain free of ice. 

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ250-280845-
/O.CON.KBOX.SC.Y.0015.260127T2200Z-260128T1500Z/
Coastal waters east of Ipswich Bay and the Stellwagen Bank
National Marine Sanctuary-
243 PM EST Tue Jan 27 2026

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST
WEDNESDAY...

* WHAT...West winds 15 to 20 kt with gusts up to 25 kt and seas 
  4 to 6 feet expected.

* WHERE...Coastal waters east of Ipswich Bay and the Stellwagen 
  Bank National Marine Sanctuary.

* WHEN...Until 10 AM EST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ236-280845-
/O.CON.KBOX.SC.Y.0015.260127T2000Z-260128T0900Z/
Narragansett Bay-
243 PM EST Tue Jan 27 2026

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST
WEDNESDAY...

* WHAT...West winds 10 to 20 kt with gusts up to 30 kt and waves 
  2 to 4 feet expected.

* WHERE...Narragansett Bay.

* WHEN...Until 4 AM EST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ230-280845-
/O.CON.KBOX.SC.Y.0015.260127T2200Z-260128T0900Z/
Boston Harbor-
243 PM EST Tue Jan 27 2026

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST
WEDNESDAY...

* WHAT...West winds 10 to 15 kt with gusts up to 25 kt and waves 
  1 to 2 feet expected.

* WHERE...Boston Harbor.

* WHEN...Until 4 AM EST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
469 
WHUS71 KBOX 280527
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
1227 AM EST Wed Jan 28 2026

ANZ254-255-281830-
/O.CAN.KBOX.GL.W.0007.000000T0000Z-260128T0600Z/
/O.EXB.KBOX.SC.Y.0015.000000T0000Z-260128T2100Z/
/O.EXT.KBOX.UP.Y.0004.000000T0000Z-260128T1800Z/
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard
and Nantucket-
1227 AM EST Wed Jan 28 2026

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...FREEZING SPRAY ADVISORY NOW IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...
...GALE WARNING IS CANCELLED...

* WHAT...For the Small Craft Advisory, northwest winds 15 to 25 
  kt with gusts up to 30 kt and seas 6 to 9 feet. For the 
  Freezing Spray Advisory, moderate accumulation of freezing 
  spray.

* WHERE...Coastal waters from Provincetown MA to Chatham MA to 
  Nantucket MA out 20 nm and Coastal Waters extending out to 25 
  nm South of Marthas Vineyard and Nantucket.

* WHEN...For the Small Craft Advisory, until 4 PM EST this 
  afternoon. For the Freezing Spray Advisory, until 1 PM EST 
  this afternoon.

* IMPACTS...Operating a vessel in freezing spray is hazardous. 
  Freezing spray may render mechanical and electronic components 
  inoperative. Ice accretion on decks and superstructures may 
  result in some loss of stability. Conditions will be hazardous 
  to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should prepare for ice accumulation on their vessel and
consider altering plans to avoid or mitigate these hazardous
conditions. During freezing spray conditions, the U.S. Coast
Guard advises mariners to check and ensure all life-saving
devices remain free of ice. 

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ256-281830-
/O.CAN.KBOX.GL.W.0007.000000T0000Z-260128T0600Z/
/O.EXB.KBOX.SC.Y.0015.000000T0000Z-260128T2100Z/
/O.EXB.KBOX.UP.Y.0004.000000T0000Z-260128T1800Z/
Coastal Waters from Montauk NY to Marthas Vineyard extending out
to 20 nm South of Block Island-
1227 AM EST Wed Jan 28 2026

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...FREEZING SPRAY ADVISORY IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...
...GALE WARNING IS CANCELLED...

* WHAT...For the Small Craft Advisory, northwest winds 15 to 25 
  kt with gusts up to 30 kt and seas 6 to 9 feet. For the 
  Freezing Spray Advisory, moderate accumulation of freezing 
  spray.

* WHERE...Coastal Waters from Montauk NY to Marthas Vineyard 
  extending out to 20 nm South of Block Island.

* WHEN...For the Small Craft Advisory, until 4 PM EST this 
  afternoon. For the Freezing Spray Advisory, until 1 PM EST 
  this afternoon.

* IMPACTS...Operating a vessel in freezing spray is hazardous. 
  Freezing spray may render mechanical and electronic components 
  inoperative. Ice accretion on decks and superstructures may 
  result in some loss of stability. Conditions will be hazardous 
  to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should prepare for ice accumulation on their vessel and
consider altering plans to avoid or mitigate these hazardous
conditions. During freezing spray conditions, the U.S. Coast
Guard advises mariners to check and ensure all life-saving
devices remain free of ice. 

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ250-281800-
/O.EXB.KBOX.UP.Y.0004.000000T0000Z-260128T1800Z/
/O.CON.KBOX.SC.Y.0015.000000T0000Z-260128T1500Z/
Coastal waters east of Ipswich Bay and the Stellwagen Bank
National Marine Sanctuary-
1227 AM EST Wed Jan 28 2026

...FREEZING SPRAY ADVISORY IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING...

* WHAT...For the Freezing Spray Advisory, moderate accumulation 
  of freezing spray. For the Small Craft Advisory, northwest 
  winds 15 to 20 kt with gusts up to 25 kt and seas 3 to 5 feet.

* WHERE...Coastal waters east of Ipswich Bay and the Stellwagen 
  Bank National Marine Sanctuary.

* WHEN...For the Freezing Spray Advisory, until 1 PM EST this 
  afternoon. For the Small Craft Advisory, until 10 AM EST this 
  morning.

* IMPACTS...Operating a vessel in freezing spray is hazardous. 
  Freezing spray may render mechanical and electronic components 
  inoperative. Ice accretion on decks and superstructures may 
  result in some loss of stability. Conditions will be hazardous 
  to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should prepare for ice accumulation on their vessel and
consider altering plans to avoid or mitigate these hazardous
conditions. During freezing spray conditions, the U.S. Coast
Guard advises mariners to check and ensure all life-saving
devices remain free of ice. 

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ231-251-281800-
/O.EXT.KBOX.UP.Y.0004.000000T0000Z-260128T1800Z/
/O.CON.KBOX.SC.Y.0015.000000T0000Z-260128T1200Z/
Cape Cod Bay-Massachusetts Bay and Ipswich Bay-
1227 AM EST Wed Jan 28 2026

...FREEZING SPRAY ADVISORY NOW IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS
MORNING...

* WHAT...For the Freezing Spray Advisory, moderate accumulation 
  of freezing spray. For the Small Craft Advisory, west winds 15 
  to 20 kt with gusts up to 25 kt and seas 2 to 4 feet.

* WHERE...Cape Cod Bay and Massachusetts Bay and Ipswich Bay.

* WHEN...For the Freezing Spray Advisory, until 1 PM EST this 
  afternoon. For the Small Craft Advisory, until 7 AM EST this 
  morning.

* IMPACTS...Operating a vessel in freezing spray is hazardous. 
  Freezing spray may render mechanical and electronic components 
  inoperative. Ice accretion on decks and superstructures may 
  result in some loss of stability. Conditions will be hazardous 
  to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should prepare for ice accumulation on their vessel and
consider altering plans to avoid or mitigate these hazardous
conditions. During freezing spray conditions, the U.S. Coast
Guard advises mariners to check and ensure all life-saving
devices remain free of ice. 

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ232>235-237-281800-
/O.EXT.KBOX.UP.Y.0004.000000T0000Z-260128T1800Z/
/O.CON.KBOX.SC.Y.0015.000000T0000Z-260128T1200Z/
Nantucket Sound-Vineyard Sound-Buzzards Bay-Rhode Island Sound-
Block Island Sound-
1227 AM EST Wed Jan 28 2026

...FREEZING SPRAY ADVISORY NOW IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS
MORNING...

* WHAT...For the Freezing Spray Advisory, moderate accumulation 
  of freezing spray. For the Small Craft Advisory, west winds 15 
  to 20 kt with gusts up to 30 kt and seas 4 to 6 feet.

* WHERE...In Massachusetts coastal waters, Nantucket Sound, 
  Vineyard Sound and Buzzards Bay. In Rhode Island coastal 
  waters, Rhode Island Sound and Block Island Sound.

* WHEN...For the Freezing Spray Advisory, until 1 PM EST this 
  afternoon. For the Small Craft Advisory, until 7 AM EST this 
  morning.

* IMPACTS...Operating a vessel in freezing spray is hazardous. 
  Freezing spray may render mechanical and electronic components 
  inoperative. Ice accretion on decks and superstructures may 
  result in some loss of stability. Conditions will be hazardous 
  to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should prepare for ice accumulation on their vessel and
consider altering plans to avoid or mitigate these hazardous
conditions. During freezing spray conditions, the U.S. Coast
Guard advises mariners to check and ensure all life-saving
devices remain free of ice. 

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ236-280900-
/O.CON.KBOX.SC.Y.0015.000000T0000Z-260128T0900Z/
Narragansett Bay-
1227 AM EST Wed Jan 28 2026

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST EARLY
THIS MORNING...

* WHAT...West winds 10 to 15 kt with gusts up to 25 kt and waves 
  1 to 3 feet.

* WHERE...Narragansett Bay.

* WHEN...Until 4 AM EST early this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ230-280900-
/O.CON.KBOX.SC.Y.0015.000000T0000Z-260128T0900Z/
Boston Harbor-
1227 AM EST Wed Jan 28 2026

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST EARLY
THIS MORNING...

* WHAT...West winds 10 to 15 kt with gusts up to 25 kt and waves 
  around 2 feet.

* WHERE...Boston Harbor.

* WHEN...Until 4 AM EST early this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this gale warning went out at Jan 27, 1:39 AM EST, 9 hours 35 minutes earlier. Its key messages:

  • Mainly dry with well below normal temperatures this week, and potentially hazardous wind chills Thursday night into Friday.
  • Monitoring a possible late-weekend East Coast US storm which could threaten Southern New England or remain too far offshore, but uncertainty remains large.
Area forecast discussion, Jan 27, 1:39 AM EST, 9 hours 35 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
139 AM EST Tue Jan 27 2026

.WHAT HAS CHANGED...
No significant changes. Confidence remains high on well below normal
temperatures this week with another surge of Arctic air Thursday
night into Friday.

&&

.KEY MESSAGES...

- Mainly dry with well below normal temperatures this week, and
  potentially hazardous wind chills Thursday night into Friday.

- Monitoring a possible late-weekend East Coast US storm which
  could threaten Southern New England or remain too far
  offshore, but uncertainty remains large.

&&

.DISCUSSION...
Key Message 1...Mainly dry with well below normal temperatures this
week, and potentially hazardous wind chills Thursday night into
Friday.

High pressure builds into region with mainly dry but continued cold
temperatures this week. We may see some flurries or snow showers
Thursday ahead of a more significant arctic front which is followed
by yet another reinforcement of arctic air Thursday night into
Friday. During that time, we may need cold weather headlines for
wind chills well below zero. On the coastal waters, this should
bring another round of Gale force winds and at least light freezing
spray.

Key Message 2...Monitoring a possible late-weekend East Coast
US storm which could threaten Southern New England or remain too
far offshore, but uncertainty remains large.

We continue to monitor trends pertaining to a possible coastal
system which could threaten Southern New England late this
weekend/Sunday, one which has garnered quite a bit of buzz early
this week given the recent snowstorm. An amplified and rather
complex 500 mb configuration develops in Canada, with an upper
ridge over western Canada helping to consolidate and drive
southward a complex upper trough near Hudson Bay/central Canada
around mid to late this week, digging and potentially closing
off somewhere either into the Ohio Valley and/or Deep South
around late week or early this weekend. This closed upper
feature will also be associated with a strong reservoir of cold
air, with sfc low development near or just offshore the US East
Coast. Interaction of this cold air with the mild Gulfstream
waters could really help to deepen/enhance a coastal low through
air-sea baroclinic influences, with most ensemble members
depicting a sub- 990 mb low with varied placement either
somewhere along or offshore the US East Coast and then pass in
vicinity of 40N/70W.

Although this storm could have a higher ceiling given the above
and we'll continue to monitor, there are otherwise still too
many uncertainties at this Day-6 timeframe that need to be
ironed out. It thus remains way too early to lock into any
potential outcome at this time - ranging from a significant
slow-moving winter storm to a dry pass offshore. Noted several
individual spokes of vort energy rotating around the central
Canada trough before it starts to consolidate/dig southward into
the north- central US around mid to late this week, and any
subtle change in any of those vort maxima could have substantial
implication on what transpires. Ensemble cluster analysis even
reflects this, showing sensitivity to details pertaining to how
soon, how strong and how far south will this digging trough-to-
closed-low evolve. Those elements are things we'll be monitoring
in particular, but we may not have a great handle on how that
interaction shakes out until midweek at earliest. Given the
large spread, instead of buying off on one solution, it's more
prudent to continue to "dollar-cost-average" what the ensembles
and AI-trained guidance tell us over the next few days until
there's more convergence on a more- likelier outcome.

Astronomical tides also look higher than this past storm with
Boston at 11.0 ft, Providence at around 5.17 ft, and Nantucket
around 4 ft for the Sunday morning Feb 1st high tide, so
potential for coastal flooding will also have to be monitored.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

06Z TAFs: High confidence.

Back edge of -SHSN was moving offshore followed by rapid
improvement to VFR with clearing taking place overnight.
Increasing NW winds gust to 25-35kt, strongest near Nantucket.
Winds back to W and SW Tue and gradually diminish, but gusts to
25kt should persist much of the day near Cape Cod and the
Islands. VFR ceilings Tue afternoon may become MVFR Tue night
near South Coast.

KBOS Terminal...High Confidence in TAF.

KBDL Terminal...High Confidence in TAF.

Outlook /Wednesday Night through Saturday/...

Wednesday Night: VFR.

Thursday through Friday Night: VFR. Breezy.

Saturday: VFR. Slight chance SN.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

High confidence this week.

Gale Warnings and Freezing Spray Advisories remain posted for most
of coastal waters throough today, although strongest winds will
persist through the morning. Much of the week will feature gusty
winds to SCA levels and rough seas along with bands of snow showers
mainly offshore.

Another round of Gale force winds and at least light to moderate
freezing spray appears likely Thursday night into Friday.

Outlook /Wednesday Night through Saturday/...

Wednesday Night: Winds less than 25 kt. Seas locally
approaching 5 ft. Slight chance of snow.

Thursday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Areas of seas approaching 5 ft. Slight chance of
snow.

Thursday Night: Strong winds with gusts up to 30 kt. Local
rough seas. Chance of freezing spray.

Friday: Moderate risk for Small Craft Advisory winds with gusts
up to 25 kt. Local rough seas. Chance of freezing spray.

Friday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Freezing spray.

Saturday: Winds less than 25 kt. Slight chance of snow.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 7 AM EST this morning for ANZ230-
     236.
     Gale Warning until 10 AM EST this morning for ANZ231>235-237-
     250-254>256.
     Freezing Spray Advisory until 10 AM EST this morning for
     ANZ231-235>237-250-251-254>256.
     Freezing Spray Advisory until 1 PM EST this afternoon for
     ANZ232>234.
     Small Craft Advisory until 10 AM EST this morning for ANZ251.

&&

DISCUSSION...Loconto/JWD
AVIATION...Loconto/JWD
MARINE...Loconto/JWD

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 27, 11:14 AM ESTSmall Craft AdvisoryBOX29 hr
Jan 27, 2:43 PM ESTHeavy Freezing Spray AdvisoryBOX22 hr
Jan 27, 6:27 PM ESTSpecial Weather StatementBOXNorfolk63 min

Nearby

Gale Warnings in Massachusetts, 2026Every gale warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.